Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 484, NWS Albuquerque, NM

October 4, 20174 counties in New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Oct 4, 2017, 3:30 PM MDT for 4 counties in New Mexico. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 4, 2017, 3:30 PM MDT (21:30 UTC)
Expired
Oct 4, 2017, 4:15 PM MDT
In force
45 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Tornado
Possible
Hail
2.0 in
Wind
70.0 mph

Counties Bernalillo County, NM, Cibola County, NM, McKinley County, NM, Sandoval County, NM

The radar

The Albuquerque radar (KABX), 46 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.5 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2017-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 656 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2017-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
656 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1177 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
270 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted.

704 
WUUS55 KABQ 042130
SVRABQ
NMC001-006-031-043-042215-
/O.NEW.KABQ.SV.W.0484.171004T2130Z-171004T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
330 PM MDT WED OCT 4 2017

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  Northeastern Cibola County in west central New Mexico...
  East central McKinley County in west central New Mexico...
  South central Sandoval County in north central New Mexico...
  Bernalillo County in central New Mexico...

* Until 415 PM MDT.

* At 330 PM MDT, severe thunderstorms were located along a line
  extending from near Marquez to near Cebolletita, moving east at 25
  mph.

  HAZARD...Two inch hail and 70 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Cebolletita, Marquez, Paguate, Bibo, Encinal and Seboyeta. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Large hail, damaging winds and continuous cloud to ground lightning
are occurring with these storms. Move indoors immediately. Lighting
is one of natures leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.

&&

LAT...LON 3538 10732 3539 10688 3511 10722 3510 10755
      3517 10756
TIME...MOT...LOC 2130Z 247DEG 21KT 3525 10731 3515 10748 

TORNADO...POSSIBLE
HAIL...2.00IN
WIND...70MPH
 
$$

DPorter
1 follow-up statement
173 
WWUS55 KABQ 042151
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
351 PM MDT WED OCT 4 2017

NMC031-042200-
/O.CAN.KABQ.SV.W.0484.000000T0000Z-171004T2215Z/
McKinley-
351 PM MDT WED OCT 4 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MCKINLEY COUNTY
IS CANCELLED...

The storms that prompted the warning have moved out of McKinley 
County. Therefore the warning has been cancelled for this county 
only.

LAT...LON 3538 10722 3539 10688 3516 10716 3515 10740
      3523 10740
TIME...MOT...LOC 2150Z 249DEG 24KT 3528 10716 3521 10732 

$$

NMC001-006-043-042215-
/O.CON.KABQ.SV.W.0484.000000T0000Z-171004T2215Z/
Cibola-Sandoval-Bernalillo-
351 PM MDT WED OCT 4 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR NORTHEASTERN CIBOLA...SOUTH CENTRAL SANDOVAL AND BERNALILLO
COUNTIES...

At 350 PM MDT, severe thunderstorms were located along a line
extending from 8 miles east of Marquez to near Cebolletita, moving
east at 25 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Cebolletita, Bibo, Seboyeta and Paguate. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3538 10722 3539 10688 3516 10716 3515 10740
      3523 10740
TIME...MOT...LOC 2150Z 249DEG 24KT 3528 10716 3521 10732 

HAIL...1.25IN
WIND...60MPH
 
$$

DPorter

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 3:03 PM MDT, 27 minutes earlier.

Area forecast discussion, Oct 4, 3:03 PM MDT, 27 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
303 PM MDT Wed Oct 4 2017

.SYNOPSIS...
A very moist southerly flow across the state will bringing numerous
to widespread showers and storms across New Mexico through Thursday
evening. A few isolated storms could become severe across the NW
this evening. Already saturated soils will increase the threat of
flash flooding, especially over eastern NM. Drier weather arrives by
Friday and through the weekend from a Pacific cold front.

&&

.DISCUSSION...
A very moist airmass as shown by this morning's sounding with a near
record PWAT. The increased moisture has pushed the NM/AZ border. The
upper low over CA yesterday has moved into the northern Rockies with
a high shifting west into Texas. This has left the jetmax centered
over the Great Basin with mid-level shear values 50-60kts over NW NM.
Given the increased moisture, there is also moderate instability with
MUCAPE values 2000-3000 J/kg. This will lead to a moderate risk of
severe t-storms over western and and NW New Mexico, capable of
producing large hail and strong downburst winds this evening.
Numerous to widespread showers and storms are expected elsewhere
across the state, producing locally heavy downpours. Given
lastnight's heavy rains over the eastern plains and the potential for
training cells over central NM and the Sangre's, a Flash Flood Watch
has been hoisted for tonight through Thursday evening.

Thursday will see persistent forecasting with perhaps a slight shift
in storm activity to the east, but overall no real change from
Wednesday. The upper low over the northern Rockies will open to a
trough swinging through a Pacific cold front by Friday. Highs will
drop ~10F behind the front across the NW half of the state first,
then extending into the SE plains by Saturday.

Long range, models are depicting another stout Pacific front arriving
by the start of next week, dropping temperatures considerably across
the northern half of the state. There's still considerable
differences in timing with the ECMWF being the fastest to arrive
Monday morning, and the GFS holding off until Tuesday morning.

24

&&

.FIRE WEATHER...
An upper level low pressure system tracking slowly northeastward
across the Great Basin and northern Rockies will continue to draw
deep moisture over New Mexico through Thursday. PWATs over 1 inch
across central and southeast areas are expected tonight and Thursday
with record or near record values for these dates forecast at
Albuquerque. Tonight through Thursday night, 0.25 to 0.75 inch rain
amounts will be common east of the continental divide, with local
amounts over 1.5 inches over central and eastern areas. Lighter
amounts are expected west of the continental divide.

The upper level low will begin to migrate eastward onto the upper
Great Plains Thursday night and Friday, steering drier air over New
Mexico. A Pacific cold front will also arrive from the west and
northwest on Friday with dry air. West winds will become breezy to
windy Friday afternoon across northern areas and from the central
mountains eastward across the eastern plains. Gusts may peak near 50
mph in the Sangre de Cristo Mountains and eastward onto the
northeast highlands and plains. Isolated showers and thunderstorms
may linger Friday from south central to east central areas, but
wetting footprints will probably be small with these cells. A back
door cold front will dive southward through the eastern plains
Friday night, but this front will be dry. Persistent dry air flowing
into the area from the west and northwest on Saturday will cause
humidities to continue to trend downward with dry weather expected
Saturday and Sunday.

An upper level trough crossing the northern and central Rockies will
send a moist back door cold front southwestward through the state
starting late Sunday night or Monday morning resulting in humidities
5 to 29 degrees higher on Monday. The GFS and ECMWF differ on the
timing of the upper level trough and surface cold front. The system
will bring a slight chance of showers and thunderstorms to some
areas along and east of the central mountain chain Sunday night
through Monday night. Temperatures will trend downward areawide both
Monday and Tuesday with highs bottoming out on Tuesday a few to 12
degrees below normal across the west, and as much as 19 degrees
below normal in the east.

Areas of poor ventilation east of the continental divide on Thursday
will see some improvement as winds strengthen areawide on Friday. In
the wake of Friday's Pacific cold front mostly poor ventilation is
expected Saturday.  Some poor readings may linger across northern
areas on Sunday, before decreasing again with Monday's back door
cold front.

44

&&

.AVIATION...
18Z TAF CYCLE
With abundant moisture to persist over the area through Thursday,
widespread showers and thunderstorms are expected this afternoon
through tonight. The greatest coverage will favor locations along
and east of the continental divide. A few storms may turn severe from
west central to north central areas this afternoon and evening.
Southeasterly upslope flow along the east slopes of the central
mountain chain should produce areas of MVFR and IFR conditions in low
clouds and fog tonight through Thursday morning.

44

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  56  78  46  70 /  20  30   5   0
Dulce...........................  49  69  45  68 /  60  80  50   5
Cuba............................  54  70  49  69 /  50  60  40   5
Gallup..........................  53  79  45  73 /  20  20   5   0
El Morro........................  49  73  46  72 /  40  50  20   5
Grants..........................  53  74  48  75 /  40  60  20   5
Quemado.........................  55  76  49  76 /  30  40  30   5
Glenwood........................  57  83  53  85 /  50  50  20   5
Chama...........................  48  65  44  62 /  60  70  50  10
Los Alamos......................  56  67  52  70 /  70  70  50  10
Pecos...........................  54  68  52  71 /  70  70  70  10
Cerro/Questa....................  50  67  48  66 /  50  40  40   5
Red River.......................  43  59  42  58 /  40  40  40  10
Angel Fire......................  46  65  45  64 /  50  50  30  10
Taos............................  52  71  49  70 /  50  40  30  10
Mora............................  51  68  48  70 /  60  60  40  10
Espanola........................  57  75  54  77 /  50  50  40   5
Santa Fe........................  56  68  53  71 /  60  70  60  10
Santa Fe Airport................  57  72  54  75 /  50  60  60  10
Albuquerque Foothills...........  60  75  56  79 /  60  70  60  10
Albuquerque Heights.............  61  76  58  80 /  50  70  60   5
Albuquerque Valley..............  61  78  58  81 /  50  60  60   5
Albuquerque West Mesa...........  60  76  57  80 /  60  60  60   5
Los Lunas.......................  58  79  54  83 /  60  70  60  10
Rio Rancho......................  60  77  57  80 /  60  70  60   5
Socorro.........................  61  80  59  86 /  50  60  50  20
Sandia Park/Cedar Crest.........  56  71  54  74 /  60  80  70  10
Tijeras.........................  56  72  54  76 /  60  80  70  10
Moriarty/Estancia...............  56  74  52  78 /  40  70  70   5
Clines Corners..................  56  70  54  73 /  40  70  70   5
Gran Quivira....................  57  72  56  78 /  50  70  50  20
Carrizozo.......................  60  77  58  82 /  50  50  30  10
Ruidoso.........................  56  73  55  77 /  60  60  40  10
Capulin.........................  55  71  50  72 /  30  40  20  10
Raton...........................  55  73  51  74 /  30  30  20  10
Springer........................  55  72  50  76 /  40  40  30  10
Las Vegas.......................  55  68  52  72 /  50  60  40   5
Clayton.........................  61  73  58  79 /  30  30  10  10
Roy.............................  59  69  55  77 /  50  50  30  10
Conchas.........................  64  73  62  83 /  50  50  30  10
Santa Rosa......................  62  73  60  82 /  60  60  40  10
Tucumcari.......................  64  76  63  84 /  60  50  30  20
Clovis..........................  64  75  61  81 /  60  50  20  10
Portales........................  65  76  62  83 /  60  40  20  10
Fort Sumner.....................  64  74  62  83 /  80  60  20  10
Roswell.........................  67  81  64  89 /  60  30  10  10
Picacho.........................  62  76  59  84 /  70  50  30  10
Elk.............................  60  74  58  81 /  70  40  40  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Thursday evening for the following
zones... NMZ511>515-518-519-521>523-527>539.

&&

24
Hazardous weather outlook, Oct 4, 3:59 AM MDT, 11 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
359 AM MDT Wed Oct 4 2017

NMZ501>540-051100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
359 AM MDT Wed Oct 4 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A few strong to severe thunderstorms are expected this afternoon and
tonight across central and western New Mexico, with the primary
threats being large hail and strong winds. Locally heavy rainfall
will accompany some of these thunderstorms, especially across
portions of eastern New Mexico, where localized flash flooding will
be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated strong to severe thunderstorms will be possible across
central and northern New Mexico Thursday and Thursday evening. Large
hail and strong winds will again be the main threats in stronger
thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.

28

In the hours before

Special weather statement, Oct 4, 2:11 PM MDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
211 PM MDT WED OCT 4 2017

NMZ503-504-042100-
Far Northwest Highlands-Northwest Highlands-
211 PM MDT WED OCT 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RIO ARRIBA AND
EASTERN SAN JUAN COUNTIES UNTIL 300 PM MDT...

At 211 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles east of Blanco Trading Post, or 26 miles south of Navajo Dam,
moving northeast at 40 mph.

Nickel size hail will be possible with this storm.

Heavy rain will also be possible with this storm.

This storm will remain over mainly rural areas of northwestern Rio
Arriba and eastern San Juan Counties.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3628 10757 3642 10770 3678 10716 3656 10697
TIME...MOT...LOC 2011Z 229DEG 35KT 3642 10755

54
Special weather statement, Oct 4, 2:35 PM MDT, 55 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
235 PM MDT WED OCT 4 2017

NMZ506-507-042100-
West Central Mountains-West Central Highlands-
235 PM MDT WED OCT 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CIBOLA AND EAST
CENTRAL MCKINLEY COUNTIES UNTIL 300 PM MDT...

At 234 PM MDT, Doppler radar was tracking a strong thunderstorm near
San Fidel, or 10 miles east of Grants, moving northeast at 20 mph.

Penny size hail, wind gusts up to 50 mph and heavy rain will be
possible with this storm.

Locations impacted include...
Cebolletita, Seboyeta, Acomita Lake and Encinal.

This includes Interstate 40 near Mile Marker 98.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3507 10763 3515 10774 3543 10756 3522 10729
TIME...MOT...LOC 2034Z 225DEG 16KT 3516 10764

DPorter

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 6:46 PM MDTSpecial Weather StatementABQSan Miguel29 min
Oct 3, 7:28 PM MDTSpecial Weather StatementABQGuadalupe32 min
Oct 3, 7:29 PM MDTSpecial Weather StatementABQSan Miguel31 min
Oct 3, 8:10 PM MDTSpecial Weather StatementABQ35 min
Oct 3, 8:11 PM MDTSpecial Weather StatementABQGuadalupe34 min
Oct 3, 8:16 PM MDTAreal Flood AdvisoryABQGuadalupe, San Miguel119 min
Oct 3, 9:02 PM MDTAreal Flood AdvisoryABQDe Baca, Guadalupe118 min
Oct 3, 9:11 PM MDTAreal Flood AdvisoryABQChaves, Lincoln94 min
Oct 3, 9:16 PM MDTSpecial Weather StatementABQGuadalupe29 min
Oct 3, 9:36 PM MDTFlash Flood WarningABQDe Baca, Guadalupe3 hr
Oct 3, 9:46 PM MDTSpecial Weather StatementABQHarding44 min
Oct 3, 9:50 PM MDTSpecial Weather StatementABQDe Baca40 min
Oct 3, 9:57 PM MDTAreal Flood AdvisoryABQSan Miguel3 hr
Oct 3, 10:19 PM MDTSpecial Weather StatementABQDe Baca41 min
Oct 3, 11:05 PM MDTSpecial Weather StatementABQQuay40 min
Oct 3, 11:15 PM MDTFlash Flood WarningABQDe Baca, Guadalupe, Quay3 hr
Oct 3, 11:37 PM MDTAreal Flood AdvisoryABQHarding, Quay, San Miguel113 min
Oct 3, 11:45 PM MDTSpecial Weather StatementABQDe Baca45 min
Oct 4, 12:26 AM MDTSpecial Weather StatementABQCurry49 min
Oct 4, 12:58 AM MDTAreal Flood AdvisoryABQCurry, De Baca, Harding, Quay, Roosevelt3 hr
Oct 4, 9:16 AM MDTAreal Flood AdvisoryABQDe Baca3 hr
Oct 4, 10:52 AM MDTFlash Flood WatchABQ43 hr
Oct 4, 2:04 PM MDTAreal Flood AdvisoryABQCurry116 min
Oct 4, 2:11 PM MDTSpecial Weather StatementABQ49 min
Oct 4, 2:35 PM MDTSpecial Weather StatementABQ25 min
Oct 4, 2:46 PM MDTSevere Thunderstorm WarningABQCibola, McKinley44 min
Oct 4, 2:56 PM MDTSevere Thunderstorm WarningABQRio Arriba, Sandoval49 min
Oct 4, 3:21 PM MDTAreal Flood AdvisoryABQCibola114 min
Oct 4, 3:33 PM MDTSevere Thunderstorm WarningABQRio Arriba42 min
Oct 4, 3:35 PM MDTAreal Flood AdvisoryABQRio Arriba, San Juan115 min
Oct 4, 4:00 PM MDTFlash Flood WarningABQCibola, McKinley, Sandoval2 hr
Oct 4, 4:14 PM MDTSevere Thunderstorm WarningABQBernalillo, Cibola, Sandoval46 min
Oct 4, 4:46 PM MDTSpecial Weather StatementABQValencia29 min
Oct 4, 4:49 PM MDTFlash Flood WarningABQSandoval116 min
Oct 4, 5:00 PM MDTAreal Flood AdvisoryABQSocorro2 hr
Oct 4, 5:00 PM MDTSpecial Weather StatementABQSandoval30 min
Oct 4, 5:09 PM MDTSevere Thunderstorm WarningABQSandoval, Santa Fe51 min
Oct 4, 5:13 PM MDTSpecial Weather StatementABQValencia47 min
Oct 4, 5:32 PM MDTFlash Flood WarningABQBernalillo, Sandoval118 min
Oct 4, 5:48 PM MDTAreal Flood AdvisoryABQBernalillo, Sandoval, Santa Fe117 min
Oct 4, 5:54 PM MDTSpecial Weather StatementABQTaos36 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.